Nebraska, 2020

Hail in Nebraska, May 21, 2020

May 21, 2020 · NWS LBF · 1 event in 1 county or zone

Isolated thunderstorms developed over central Lincoln county during the early morning hours of May 21st. Quarter sized hail was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms developed over central Lincoln county during the early morning hours of May 21st. Quarter sized hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 20, 10:18 PM CST, 5 hours 2 minutes earlier.

Area forecast discussion, May 20, 10:18 PM CST, 5 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
1118 PM CDT Wed May 20 2020

.SHORT TERM...(This evening through Thursday night)
Issued at 328 PM CDT Wed May 20 2020

Active weather returns to the region tonight which will last into
the beginning of next week.

At this time, the best chance for severe weather will be tonight as
a developing low pressure system pushes east off the Rockies. The
best forcing and instability (CAPE > 1000 J/kg) continues to be just
to the west of our forecast area (across the western Panhandle and
eastern Wyoming. This is where storms will initiate late Wednesday
afternoon and into the evening. Thunderstorms will slowly track
eastward, however, with limited instability to support these
thunderstorms, they will continue to weaken. Current thinking is
that by the time thunderstorms move into our area, the majority of
the storms will be below severe criteria (hail over inch and winds
above 60 mph). If any severe storms were to occur it will be west of
Highway 61. Elsewhere, stronger storms with hail up to half inch and
gusty winds up to 50 mph are possible, however, the confidence in
these stronger storms decreases the further east the storms
propagate. With the anticipation of storms weakening as they push
eastward, stronger winds will be the main threat along with heavy
rainfall.

Between 1am and 7am CDT will be the best timing to see storms move
across much of the region. Rain showers and embedded thunderstorms
will end for areas west of US-83 after this time. Locations to the
east of US-83 will see continued rain and thunderstorm chances
throughout the day on Thursday. With storms expected to develop and
track over the same areas for several hours, heavy rainfall will be
possible in these locations. Brief localized flooding may be
possible as rainfall totals between a half inch to one inch fall in
the eastern half of our forecast area. Not expecting any widespread
flooding, but it's worth a mention here especially for low lying
areas.

.LONG TERM...(Friday through Wednesday)
Issued at 328 PM CDT Wed May 20 2020

Active weather will continue through early next week as rain and
thunderstorm chances are possible each day.

Friday thunderstorm chances move further east than on Thursday with
the best locations to see storms east of a line from Broken Bow to
Spencer. The severe storm risk is low on Friday as the best
instability and supporting forcing for strong thunderstorms remains
across eastern Nebraska. Any storms that do develop on Friday will
only briefly be in our forecast area before moving to the east of
our forecast area. Mid to late Friday afternoon will be the best
chances for convection.

For Saturday through Monday, thunderstorm chances will continue.
Severe storm are uncertain at this time, however, a few stronger
storms are possible. Confidence in timing and location are very low
and therefore have only put in chance PoPs for the entire region at
this time. While Saturday through Monday are not expected to be
complete wash-outs, those with outside plans should be prepared for
some rain showers and thunderstorms throughout the day. Additional
details will become available as confidence grows and models get a
better handle on the systems through the weekend.

North central and western Nebraska finally get a reprieve as weak
upper level ridging tries to push into the central Plains. At this
time, dry weather will return on Tuesday lasting into Wednesday
morning.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1118 PM CDT Wed May 20 2020

The area of thunderstorms across the Nebraska Panhandle should
continue moving very slowly east overnight affecting areas along
and west of highway 83. Scattered rain showers are expected along
and east of highway 83 Thursday morning...12z-18z.

MVFR/IFR ceilings will begin developing from 06z onward tonight affecting
areas along and east of highway 83. These low ceilings will likely
last through the afternoon Thursday. Improvement to MVFR is likely
in many areas during the afternoon. Ceilings along and east of
highway 83 are expected to lower to IFR/MVFR once again Thursday
evening.

Scattered thunderstorms are expected to develop east of highway
83 Thursday afternoon and evening...18z-06z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kulik
LONG TERM...Kulik
AVIATION...CDC
Hazardous weather outlook, May 20, 3:45 PM CST, 11 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
445 PM CDT Wed May 20 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-212145-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
445 PM CDT Wed May 20 2020 /345 PM MDT Wed May 20 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms will move through western Nebraska this evening
into the Sandhills tonight. Some storms may be severe, mainly
west of Highway 61, with hail and wind being the primary threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Weather conditions Saturday are expected to become favorable for
severe thunderstorm development late in the afternoon and
throughout the evening. The area of concern covers much of western
and all of north central Nebraska. The primary hazards are large
hail and wind damage.

Near daily thunderstorm chances exist across western and north
central Nebraska through early next week. The most widespread
activity is expected Thursday and Saturday. A few storms will may
be strong to severe, capable of large hail, strong winds Thursday
across southwest Nebraska. Moderate to heavy rainfall for areas
mainly east of Highway 83.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS. Precipitation reports are also appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 21, 3:15 AM CST, 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
415 AM CDT Thu May 21 2020

NEZ059-211000-
Lincoln-
415 AM CDT Thu May 21 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LINCOLN COUNTY...

At 414 AM CDT, a strong thunderstorm was located near Hershey, or
west of North Platte, moving northeast at 20 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Areas northwest of North Platte.

This includes the following highways...
 Highway 97 between mile markers 1 and 13.
 Interstate 80 in Nebraska between mile markers 163 and 174.
 Highway 83 between mile markers 86 and 97.

LAT...LON 4107 10087 4114 10104 4137 10096 4130 10061
TIME...MOT...LOC 0914Z 209DEG 14KT 4116 10090

Taylor

The radar

The North Platte radar (KLNX), 91 km away, was scanning. The volume nearest the first event began at 09:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
May 21, 3:20 AM CST
Where
Lincoln County, 4.73 mi E of Hershey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.180, -100.910

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892575.